Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 396, NWS Raleigh, NC

August 3, 2006Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 3, 2006, 6:29 PM EDT for Stanly County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2006, 6:29 PM EDT (22:29 UTC)
Expired
Aug 3, 2006, 7:03 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 167 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:40 PM EDTTSTM WND DMG10 Sw Albemarle, NCSEVERAL REPORTS OF TREES AND POWER LINES DOWNED SR-27.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 032232
SVRRAH
NCC167-032315-
/O.NEW.KRAH.SV.W.0396.060803T2229Z-060803T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM BETWEEN STANFIELD AND OAKBORO... MOVING SLOWLY 
  EAST AT 5 MILES MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58    
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE... STANFIELD... OAKBORO...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3535 8029 3521 8043 3520 8017 3532 8020

$$

BADGETT
2 follow-up statements
000 
WWUS52 KRAH 032251
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
649 PM EDT THU AUG 3 2006

NCC167-032315-
/O.CON.KRAH.SV.W.0396.000000T0000Z-060803T2315Z/
STANLY NC-
649 PM EDT THU AUG 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT 
FOR SOUTHWEST STANLY COUNTY...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
OAKBORO...OR ABOUT 8 MILES SOUTHWEST OF ALBEMARLE. THIS STORM WAS 
MOVING EAST AT 10 MPH. AREAS BETWEEN OAKBORO TO NORWOOD ARE IN THE 
PATH OF THIS STORM. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3535 8029 3521 8043 3520 8017 3532 8020

$$

BADGETT
000 
WWUS52 KRAH 032303
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
701 PM EDT THU AUG 3 2006

NCC167-032311-
/O.CAN.KRAH.SV.W.0396.000000T0000Z-060803T2315Z/
STANLY NC-
701 PM EDT THU AUG 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWEST STANLY COUNTY IS 
CANCELLED...

THE STORMS THAT MOVED OVER OAKBORO EARLIER HAVE DIMINISHED IN 
INTENSITY BELOW SEVERE LIMITS AS OF 700 PM. THUS... THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELED. 

IF YOU SPOTTED ANY TREES DOWN... HAIL... OR OTHER SEVERE WEATHER ... 
PLEASE CALL... 1 8 0 0 4 4 4 7 9 2 8.

LAT...LON 3535 8029 3521 8043 3520 8017 3532 8020

$$

BADGETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:51 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 3, 3:51 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
351 PM EDT THU AUG 3 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ISOLATED CONVECTION SHOULD INCREASE IN COVERAGE/INTENSITY THE
REMAINDER OF THIS AFTERNOON AS DIURNAL HEATING PEAKS. CURRENT
FORECAST POPS LOOK GOOD THROUGH THIS AFTERNOON AND EVENING. FRONT
APPROACHES THE AREA TOMORROW FROM THE N/NW. AT THIS TIME...IT
APPEARS THE FRONT WILL ENTER THE AREA FRIDAY EVENING/NIGHT...WHICH
WOULD ALLOW ANOTHER DAY OF STRONG DIURNAL HEATING. HIGH TEMPS ARE
EXPECTED TO REACH INTO THE MID 90S IN MOST LOCATIONS...WITH A FEW
UPPER 90S READINGS IN SOUTH AND SOUTHEAST AREAS. HEAT INDICES
WILL RISE INTO THE 105-109 RANGE...AND A HEAT ADVISORY IS IN
EFFECT FOR AREAS THAT ARE CURRENTLY IN THE EXCESSIVE HEAT WARNING.
THE WEST AND NW PIEDMONT SHOULD REMAIN JUST BELOW ADVISORY
CRITERIA TOMORROW. CHANCES FOR PRECIP WILL REMAIN MUCH LIKE
TODAY...WITH ADDITIONAL ENHANCEMENT POSSIBLE AS THE FRONT
APPROACHES. ISOLATED SEVERE STORMS WILL ALSO BE POSSIBLE TOMORROW
EVENING AS BETTER LIFT APPROACHES THE AREA.

TEMPS WILL RETURN TO NORMAL OR EVEN SLIGHTLY BELOW NORMAL THIS
WEEKEND AS THE FRONT STALLS AROUND THE AREA. EXPECT MOSTLY CLOUDY
SKIES AND A MUCH BETTER CHANCE FOR PRECIP THIS WEEKEND WITH THE
FRONT PROVIDING A FOCUS FOR SHRA/TSRA. -VINCENT

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
FRONT OVER NORTH CAROLINA TO DISSIPATE SUNDAY NIGHT WITH SURFACE
WINDS BECOMING SOUTHWEST. CHANCE OF RAIN ALMOST ANY TIME SUNDAY INTO
LATE SUNDAY EVENING. BEYOND SUNDAY... CONVECTION SHOULD MAINLY BE
AFTERNOON AND SCATTERED AT BEST. TEMPERATURES NOT TOO FAR FROM
CLIMATOLOGY...NEAR 70 AND NEAR 90 FOR LOW AND HIGH TEMPERATURES
RESPECTIVELY. -RLH

&&

.AVIATION...
PERSISTENCE CONTINUES TO RULE. EXPECT ISOLATED SHOWERS AND
THUNDERSTORMS TODAY... DISSIPATING BY EVENING. TONIGHT WINDS WILL BE
LIGHT ALLOWING FOG/HAZE TO RESTRICT VISIBILITIES AT ALL SITES TO
MVFR... WITH A BRIEF PERIOD OF IFR POSSIBLE AT KFAY AND KRWI.

FOR FRIDAY MORE OF THE SAME AS HAZE WILL LINGER UNTIL LATE IN THE
MORNING/EARLY AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
FIRE AGAIN FRIDAY AFTERNOON... WITH GREATER COVERAGE EXPECTED AS THE
RIDGE WEAKENS ALLOWING A COLD FRONT TO APPROACH THE REGION FROM THE
NORTHWEST. -BSD

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FOR NCZ007>011-024>028-040>043-075>078-
083>086-088-089 UNTIL 7 PM THURSDAY.
HEAT ADVISORY FOR NCZ007>011-024>028-040>043-075>078-083>086-
088-089 FROM NOON FRIDAY TO 6 PM FRIDAY.
HEAT ADVISORY FOR NCZ021>023-038-039-073-074 UNTIL 7 PM
THURSDAY.
&&

SHORT TERM...VINCENT
LONG TERM...RLH
AVIATION...BSD
Hazardous weather outlook, Aug 3, 4:56 AM EDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
456 AM EDT THU AUG 3 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-040900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
456 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WARNINGS ARE IN EFFECT FOR THE EASTERN PIEDMONT...
SANDHILLS... AND THE COASTAL PLAIN TODAY. A HEAT ADVISORY IS IN
EFFECT FOR THE WESTERN PIEDMONT. THIS PROLONGED PERIOD OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL CONTINUE TO POSE A HEALTH
DANGER... ESPECIALLY FOR HIGH RISK GROUPS SUCH AS CHILDREN AND
THE ELDERLY.

ISOLATED TO WIDELY SCATTERED STORMS ARE EXPECTED TODAY... HOWEVER
THEY ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE ENTIRE AREA
FRIDAY AS A WEAK COLD FRONT APPROACHES FROM THE NORTHWEST. A FEW
OF THESE STORMS MAY BECOME STRONG WITH THE CAPABILITY TO PRODUCE
DOWNBURST WINDS IN EXCESS OF 35 MPH. HOWEVER... WIDESPREAD
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A GOOD CHANCE FOR SHOWERS AND STORMS WILL CONTINUE THROUGH
SATURDAY... WITH A LESSENING CHANCE FOR SUNDAY ONWARD. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIH

In the hours before

Special weather statement, Aug 3, 5:12 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT THU AUG 3 2006

NCZ021>023-038>040-073>075-032245-
ALAMANCE-CHATHAM-DAVIDSON-FORSYTH-GUILFORD-MONTGOMERY-MOORE-RANDOLPH-
STANLY-
512 PM EDT THU AUG 3 2006

...SCATTERED STRONG THUNDERSTORMS DEVELOPING RAPIDLY OVER THE
WESTERN AND CENTRAL PIEDMONT...

AT 512 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS EXTENDING FROM DAVIDSON AND STANLY COUNTIES...
NORTHEAST THROUGH RANDOLPH... GUILFORD... ALAMANCE... AND CHATHAM
COUNTIES. THE STRONGEST STORMS WERE LOCATED OVER ALBEMARLE... SILER
CITY... JUST SOUTHEAST OF GREENSBORO... AND JUST SOUTHWEST OF
LEXINGTON. THE STORMS WERE DRIFTING TO THE EAST AT 10 MPH.

SOME OTHER LOCATIONS EXPECTED TO BE AFFECTED BY THESE STORMS
INCLUDE... ARCADIA... MIDWAY... THOMASVILLE... BADIN LAKE... AND
BURLINGTON.

GUSTY WINDS OF 30 TO 40 MPH...BRIEF VERY HEAVY RAIN... SMALL HAIL...
AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

SEEK A SHELTER INDOORS WHEN THE SKY DARKENS OR WHEN THUNDER IS
HEARD. MOVE QUICKLY AWAY FROM WATER... SWIMMING POOLS... AND GOLF
COURSES.

BADGETT
Local storm report, Aug 3, 5:46 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
546 PM EDT THU AUG 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     2 SSW SILER CITY        35.70N 79.48W
08/03/2006                   CHATHAM            NC   LAW ENFORCEMENT

            TREES DOWN ON WADE PASCHAL ROAD. ALSO NUMEROUS POWER
            OUTAGES REPORTED IN SILER CITY. REPORTS RELAYED BY COUNTY
            911 COMMUNICATIONS CENTER.

&&

MWS
Local storm report, Aug 3, 6:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT THU AUG 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     2 NNW ALBEMARLE         35.39N 80.21W
08/03/2006                   STANLY             NC   PUBLIC

            PENNY SIZED HAIL REPORTED ON US HWY 52.

&&

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:33 AM EDTHeat AdvisoryRAHAnson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 18 more37 hr
Aug 3, 5:13 PM EDTSevere Thunderstorm WarningRAHChatham47 min
Aug 3, 5:31 PM EDTSevere Thunderstorm WarningRAHStanly44 min
Aug 3, 5:50 PM EDTSevere Thunderstorm WarningRAHGuilford40 min
Aug 3, 6:25 PM EDTSevere Thunderstorm WarningRAHDavidson42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.